Texas, 2023Flash Flood in Texas, June 8 to 9, 2023
June 8 to 9, 2023 · NWS AMA · 1 event in 1 county or zone
A complex of showers and thunderstorms moved southeast through portions of the Texas Panhandle during the overnight period of June 7th-8th. 75 of rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of showers and thunderstorms moved southeast through portions of the Texas Panhandle during the overnight period of June 7th-8th. This complex moved fairly quickly only dropping 0.5 up to around 0.75 of rain. However, Amarillo had already seen its storage and playa lakes at capacity. This system sent many areas near lakes into some historical flooding with residents being evacuated from some of these areas early in the morning on the 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 7, 11:50 PM CST, 3 hours 10 minutes earlier.
Area forecast discussion, Jun 7, 11:50 PM CST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1250 AM CDT Thu Jun 8 2023
...New AVIATION...
.SHORT TERM ...
(This evening through Thursday night)
Issued at 141 PM CDT Wed Jun 7 2023
A large area of mid to upper level low pressure is currently
centered over Maine, covering much of the northeastern CONUS and
eastern Canada. To the west, upstream, another low pressure
system is centered over south central CA. Much of the Great Plains
is under some type of high pressure, dirty ridging, with weak
flow aloft. Water vapor imagery shows an axis of moisture running
from TX up the Rocky Mountains around through the PacNW and down
into CA around the low there. The moisture axis does run through
the FA from SE to NW. Over the northeastern combined Panhandles
motion of the vapor is from the northwest to southeast. Over the
southwestern TX Panhandle motion is a kind of split with some
vapor moving northwest especially over NM. But with a small
ridge over Southwest TX some of the vapor wants to move to the
southeast rounding this ridge. This suggest there is some sort of
weak low sitting over the FA currently.
Some dewpoints across the southeastern half of the FA have seen
dewpoints rise from the mid to upper 50s, into the lower 60s.
This will help some possible discrete pop-up thunderstorms across
the eastern to southeastern portion of the combined Panhandles.
These storms are not expected to be severe. However, with slow
storm motions, if any storms maintain themselves for a good amount
of time could lead to localize flooding.
Going into the afternoon the low pressure system aloft over CA
will start to shift to the north. The small ridging over
Southwestern Texas will build in a bit into the area allowing some
ridge riders to traverse the FA from the northwest to southeast
going into the evening/overnight hours. This will increase the
coverage of possible showers and thunderstorms late tonight across
the western to southwestern half of the combined Panhandles. As
long as the ridge builds into the southwestern portion of the
forecast area allowing some warmer H85 temperatures to advect in
and erode a cap, some storms in the southwest may be able to tap
into SBCAPE upwards of 2000-2500 J/Kg. With weak flow aloft
overall shear will be weak, but with 2000 J/Kg, cannot completely
rule out a thunderstorm capable of producing one inch hail.
However, confidence is a severe storm occurring is quite low at
this time. Based on CAMS the best timing for severe potential
will be between 7 PM and 10 PM this evening. Even if storms cannot
become surface based, elevated storms could potentially have
500-1000 J/Kg of MLCAPE. This potentially lead to some strong
updraft capable of producing some heavy rainfall rates leading to
flash flooding concerns with already flooded areas. Especially
with PWATs between 100% and 150% of normal.
After midnight some scattered storms will be possible in the
southeastern TX Panhandle as upper level shortwave continues to
move from the NW to SE. After these storms leave or fizzle out,
the rest of tomorrow is looking to be fairly dry, free of rain.
The aforementioned ridge will continue to influence the FA
bringing ever so slightly warmer H85 temperatures in tomorrow.
Daytime highs are progged to be a couple to three degrees warmer
with afternoon temperatures expected to be in the 80s across the
area. There still will be a 10 to 20 percent chance for some
isolated showers/thunderstorms across the northern FA late
tomorrow afternoon. However, confidence is low at this time.
36
&&
.LONG TERM ...
(Friday through next Tuesday)
Issued at 141 PM CDT Wed Jun 7 2023
The upper-level low holding over the Western United States is
expected to continue its retrograde north Friday. With this
movement, moisture will look to be cutoff from the Panhandles
which will see the higher PWAT values shift east over Friday and
Saturday. Meanwhile, the ridge that has been settled over the
Panhandles will continue to hold and through the weekend, which
will in turn make shower and thunderstorm more difficult to
develop. However, chances of showers will still be present through
each afternoon thanks to disturbances moving across the ridge.
Current model runs are placing our best chances Saturday with the
movement of a shortwave and associated weak cold front across the
Panhandles. At this time latest guidance is placing POP values of
20 to 30% that morning with the higher values more focused in the
northeastern half of the Panhandles. Heading in to the new week,
models have been gaining better focus on the upper-level low set
to move into the Southwestern United States. This synoptic pattern
could help keep showers around into the mid-week. However, latest
runs are expecting a much faster exit of the western trough into
the Rockies, which will result in a much shorter window for
moisture to move in. Regardless, temperatures will look to be on
the rise under the quieter conditions this weekend. Look for
afternoon highs to return into the 80s by this Friday, with
overnight lows settling in to the high 50s to low 60s.
99
&&
.AVIATION...
(06Z TAFS)
Issued at 1242 AM CDT Thu Jun 8 2023
Main focus for the immediate TAF period is rain and storms over
parts of the area, especially AMA. Storms are currently impacting
AMA, but the main activity is beginning to push east with showers
lingering for the next hour or two before clearing out. GUY and
DHT should be mostly rain free with mid to high level clouds
through the night. Otherwise, winds will be light at 5-10 kts and
somewhat variable throughout the period.
Harrel
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 84 59 88 60 / 0 0 0 20
Beaver OK 83 61 88 60 / 10 10 10 30
Boise City OK 81 57 84 55 / 10 10 10 20
Borger TX 87 62 92 62 / 0 10 0 20
Boys Ranch TX 85 58 89 59 / 0 10 10 20
Canyon TX 85 59 89 59 / 0 0 0 20
Clarendon TX 83 61 88 62 / 10 10 0 30
Dalhart TX 82 56 85 55 / 10 10 10 20
Guymon OK 82 60 87 58 / 0 10 0 30
Hereford TX 86 58 90 58 / 0 0 0 10
Lipscomb TX 84 60 88 59 / 10 10 0 30
Pampa TX 84 60 88 61 / 10 10 0 20
Shamrock TX 85 62 90 62 / 10 10 0 30
Wellington TX 86 63 91 64 / 10 10 0 30
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
SHORT TERM...36
LONG TERM....99
AVIATION...38
Hazardous weather outlook, Jun 7, 12:34 PM CST, 14 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
134 PM CDT Wed Jun 7 2023
OKZ001>003-TXZ001>020-317-080645-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
134 PM CDT Wed Jun 7 2023
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms will be possible across the Panhandles this
afternoon into tonight. Any thunderstorms may lead to localized
flooding. Strong to severe storms may occur in the southwest
Panhandle late today into the early overnight hours. The main
concern with a severe storm, if it occurs, will be the potential
for hail up to one inch in diameter.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms will be possible across the Panhandles Thursday
through Tuesday. Any thunderstorms may lead to localized
flooding. Strong to severe storms possible on Friday, with wind
and hail being the main severe threat. Thursday onward, the
probability for severe thunderstorms is low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Flash Flood, Potter
- When
- June 8, 3:00 AM CST to June 9, 3:00 AM CST
- Where
- Potter County, 5.76 mi WSW of Amarillo to 2.87 mi SW of Amarillo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.183, -101.920
The Virginia Circle area was evacuated due to flooding. An estimated four feet of water was in the parking lot of the Oakridge Apartments as well as some commercial buildings in the area were flooded. An estimated 130 people and 20 pets were evacuated per Amarillo Fire Department. Multiple high water rescues were conducted by the fire department in order to evacuate residents. Multiple cars were swept away by the flood waters, ending up in ditches and submerged in water. Areas between Georgia Street and Paramount Boulevard, and from Duniven Circle area to Duncan Street were covered by standing water. Loop 335 east and westbound service road at Western as well as I-40 service road at Western were closed due to water over the roadway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, June 8, 2023$500,000 · 66 kt wind · 3 events
- Damaging Winds in Washington, June 8, 2023$393,000 · 53 kt wind · 5 events
- Flash Flood and Hail in Texas, June 8, 2023$107,000 · 1 in hail · 16 events
- Damaging Winds in Minnesota, June 8, 2023$75,000 · 74 kt wind · 2 events
- Hail and Damaging Wind in Iowa, June 8, 2023$63,000 · 56 kt wind · 2 events
- Hail and Damaging Wind in Idaho, June 8, 2023$53,000 · 1 in hail · 3 events
- Hail and Damaging Wind in Texas, June 8, 20231.75 in hail · 11 events
- Hail and Damaging Winds in Georgia, June 8, 2023$5,000 · 1 in hail · 9 events
- Hail and Damaging Wind in Virginia, June 8, 2023$1,000 · 1.25 in hail · 7 events
- Hail and Damaging Wind in North Dakota, June 8, 20231.5 in hail · 6 events
- Flash Flooding and Hail in Arkansas, June 8 to 10, 20231 in hail · 6 events
- Flash Flooding in Montana, June 8, 20236 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107267.